MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 0042-0040-US
Medical Device Problem Code Device Sensing Problem (2917)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/22/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An impella cp with smartassist (sa) was inserted via the right femoral artery in a 42-year-old male weighing 127 kg and measuring 188 cm in height.The patient presented with acute myocardial infarction complicated by cardiogenic shock.Comorbidities were not reported.The patient's clinical state prior to initiation of support was society for cardiovascular angiography and interventions (scai) shock stage d identified when there is evidence of shock that worsens or fails to improve despite escalation therapies.Prior to impella support, the patient was receiving inotropes, vasopressors, and respiratory support.Device course & treatment: during implantation, a 0.035-inch guidewire was unable to make the turn into the aortic arch and a 0.018-inch guidewire was subsequently used for aortic valve assessment.While the guidewire was being advanced, it contacted the impella motor, resulting in fraying and fracture of the wire.During removal, the guidewire became entangled within the mitral valve chordae and subsequently fractured.Multiple attempts were made to snare the fractured guidewire fragment, which was ultimately successfully retrieved and removed from the patient.The impella cp with smartassist remained in position and support was continued.The day following implant, the patient was transferred from an outside hospital.During an automated impella controller (aic) to aic transfer, the impella cp sa controller displayed the alarms "placement signal not reliable" and "placement monitoring disabled." the controller displayed only the motor current waveform, and placement signal and left ventricular values were unavailable.The clinical team transferred the pump to another aic controller, after which placement information returned and pump operation normalized.The following day, the impella cp with smartassist remained on support at performance level 5 with flows of 2.8 l/min and a mean motor current of 520 ma.The pump was reported to be performing adequately, and the patient remained on support at the time of reporting.Additional factors: the patient's acute myocardial infarction and scai stage d cardiogenic shock requiring inotropic, vasopressor, and respiratory support represent significant clinical factors in the patient's overall condition.The guidewire fracture occurred after contact between the guidewire and impella motor during advancement.Following retrieval of the fractured guidewire segment, the impella remained appropriately positioned and continued to provide support.No concomitant devices were reported.Device contribution: the impella cp with smartassist is considered a contributing factor to the reported guidewire fracture, as the guidewire contacted the impella motor during advancement, resulting in fraying and subsequent fracture.The reported placement signal alarms were limited to a single automated impella controller and resolved following transfer to a second controller, after which normal pump operation and placement monitoring resumed.The impella cp with smartassist remained on support throughout the reported events.No persistent performance issues, interruption of support, or additional device malfunctions were reported.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50936087
Report Number1220648-2026-13476
Device Sequence Number10722324
Product Code OZD
UDI-Device Identifier00813502011401
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0042-0040-US
Device Lot Number1607654
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2026
Initial Report FDA Received Date09/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/10/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age42 YR
Patient SexMale
Patient Weight279 LB
Patient RaceWhite